Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 340, NWS Bismarck, ND

August 27, 2007Kidder County, Logan County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 27, 2007, 12:30 PM CDT for Kidder County, Logan County, Stutsman County, North Dakota. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2007, 12:30 PM CDT (17:30 UTC)
Expired
Aug 27, 2007, 1:30 PM CDT
In force
60 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Kidder County, ND, Logan County, ND, Stutsman County, ND

The radar

The Bismarck radar (KBIS), 87 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 12:30 PM CDTHAIL 15 Nw Napoleon, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 5.5 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2007-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 13 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2007-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
13 J/kg
Mixed-layer CIN
-915 J/kg
Mixed-layer LCL
1321 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 271735
SVRBIS
NDC043-047-093-271830-
/O.NEW.KBIS.SV.W.0340.070827T1734Z-070827T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1230 PM CDT MON AUG 27 2007

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
  SOUTHWESTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 130 PM CDT

* AT 1230 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF NAPOLEON...OR ABOUT 48 MILES EAST OF BISMARCK...AND
  MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STREETER AROUND 110 PM CDT...
  9 MILES SOUTH OF MEDINA AROUND 130 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING AND AWAY FROM WINDOWS.

LAT...LON 4675 9998 4648 9987 4667 9905 4704 9923

$$

VJ
2 follow-up statements
000 
WWUS53 KBIS 271759
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
100 PM CDT MON AUG 27 2007

NDC043-047-093-271830-
/O.CON.KBIS.SV.W.0340.000000T0000Z-070827T1830Z/
LOGAN ND-STUTSMAN ND-KIDDER ND-
100 PM CDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN KIDDER...SOUTHWESTERN STUTSMAN AND NORTHWESTERN
LOGAN COUNTIES...

AT 1254 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 12 MILES NORTHEAST OF NAPOLEON...OR ABOUT 47
MILES WEST OF JAMESTOWN...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES NORTHWEST OF STREETER AROUND 120 PM CDT...
  8 MILES SOUTH OF MEDINA AROUND 130 PM CDT...

IN ADDITION TO LARGE HAIL...FREQUENT LIGHTNING IS OCCURRING 
WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A 
KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO 
BE STRUCK BY LIGHTNING.

LAT...LON 4675 9998 4648 9987 4667 9905 4704 9923

$$

NH
000 
WWUS53 KBIS 271816
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
116 PM CDT MON AUG 27 2007

NDC047-271826-
/O.CAN.KBIS.SV.W.0340.000000T0000Z-070827T1830Z/
LOGAN ND-
116 PM CDT MON AUG 27 2007

...THE SEVERE THUNDERSTORM WARNING FOR LOGAN COUNTY IS CANCELLED...

LAT...LON 4677 9975 4664 9976 4667 9905 4694 9925

$$

NDC043-093-271830-
/O.CON.KBIS.SV.W.0340.000000T0000Z-070827T1830Z/
STUTSMAN ND-KIDDER ND-
116 PM CDT MON AUG 27 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 PM CDT
FOR SOUTHEASTERN KIDDER AND SOUTHWESTERN STUTSMAN COUNTIES...

AT 112 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED 15 MILES SOUTHWEST OF MEDINA...OR ABOUT 37
MILES SOUTHWEST OF JAMESTOWN...MOVING NORTHEAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL SOUTHWESTERN STUTSMAN COUNTY AROUND 130 PM CDT...

IN ADDITION TO LARGE HAIL AND HEAVY RAIN...FREQUENT LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING 
CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE 
ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4677 9975 4664 9976 4667 9905 4694 9925

$$

NH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 3:00 AM CDT, 9 hours 30 minutes earlier.

Area forecast discussion, Aug 27, 3:00 AM CDT, 9 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT MON AUG 27 2007

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...
THE MODELS CONTINUE TO HAVE A GOOD TREND AND CONSISTENCY FROM RUN TO
RUN.  PER MODEL FORECAST NEXT SURFACE LOW IS DEVELOPING IN WESTERN
SOUTH DAKOTA AS A BROAD LOW AMPLITUDE UPPER LEVEL TROUGH IN THE
ROCKIES MOVES EAST.  AT 230 AM CDT A LINE OF THUNDERSTORMS ARCS FROM
NEAR BEACH TO DICKINSON TO GLEN ULLIN THEN SOUTH TOWARD SOUTH
DAKOTA.  THE THUNDERSTORMS ARE LIKELY TO PERSIST THROUGH THE
MORNING. MOVEMENT WAS EAST WHERE MOST UNSTABLE CAPE INCREASES. WILL
GO WITH SCATTERED TSTMS ACROSS SOUTHWEST AND SOUTH CENTRAL ND
THROUGH THE MORNING...WITH POTENTIALLY SEVERE TSTMS SOUTH OF
INTERSTATE 94 IN CENTRAL ND.  THE AIRMASS BECOMES STABLE TO THE
NORTH AND CHANCE OF PRECIP LESSENS TO A SLIGHT CHANCE.  IN ADDITION
LOOKS LIKE WINDS SHOULD CONTINUE TO BE FAIRLY STRONG THROUGH THE
DAY...ESPECIALLY SOUTH CENTRAL. AS THE LOW MOVES EAST NORTHEAST
ACROSS THE AREA THIS AFTERNOON...THE BEST CAPE MOVES EAST ALSO WHICH
WILL SHIFT POTENTIAL FOR SEVERE WX EAST.  WILL HAVE TO KEEP A CHANCE
OF PRECIP IN THE FORECAST THROUGH TUESDAY AFTERNOON.  BY THEN UPPER
LEVEL TROUGH WILL HAVE MOVED ACROSS THE AREA AND HIGH PRESSURE WILL
BEGIN MOVING INTO THE AREA AHEAD OF THE NEXT UPPER LEVEL RIDGE.
LOOKS LIKE LITTLE CHANCE OF PRECIP FROM TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

TEMPS WILL BE A PROBLEM TODAY...DUE TO PCPN...CLOUDS AND WINDS.  IN
GENERAL SHOULD SEE WARMEST TEMPS IN THE SOUTH CENTRAL NEAR THE
BORDER WHERE WARM AIR LIKELY TO WRAP UP INTO THE STATE. COOLER
TEMPS...ESPECIALLY TO THE NORTHEAST.  TUESDAY WILL BE THE COOLEST OF
THE NEXT THREE DAYS...WITH A WARMING TREND BEGINNING ON WEDNESDAY.

LONG TERM...THURSDAY THROUGH SUNDAY
00Z GFS SIMILAR TO EARLIER RUNS WITH UPPER RIDGE BUILDING INTO THE
NORTHERN PLAINS. SO...LITTLE CHANGE NEEDED. KEPT THURSDAY AND FRIDAY
DRY AND RAISED TEMPERATURES UP A FEW DEGREES. NO CHANGES MADE FOR
SATURDAY AND SUNDAY. TEMPERATURES FOR SUNDAY SOMEWHAT IN QUESTION AS
TO HOW MUCH COOLING TO EXPECT. BUT...WILL WAIT FOR LATER RUNS TO GET
A BETTER HANDLE ON THIS.

&&

.AVIATION...
COOL AND DRY HIGH PRESSURE WILL DROP ACROSS THE AREA DURING THE DAY.
SOME SEVERE THUNDERSTORMS POSSIBLE EARLY THIS MORNING FROM SOUTH OF
BISMARCK OVER TOWARD JAMESTOWN. THIS SHOULD DIMINISH MAINLY TO
SHOWERS BY MID-MORNING. SOME PATCHY MVFR CEILINGS EXPECTED TODAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TSW/JF
Hazardous weather outlook, Aug 27, 5:15 AM CDT, 7 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
515 AM CDT MON AUG 27 2007

NDZ001>005-009>013-017-280930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-
419 AM CDT MON AUG 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA AND NORTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ018>023-025-031>037-040>048-050-051-280930-
DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-SLOPE-HETTINGER-
GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
419 AM CDT MON AUG 27 2007 /319 AM MDT MON AUG 27 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM IN WESTERN SOUTH DAKOTA THIS MORNING WILL
MOVE EAST NORTHEAST INTO MINNESOTA BY EVENING. WARM AIR AND
MOISTURE WRAPPING AROUND THE LOW WILL CAUSE STRONG INSTABILITY IN
SOUTHWEST AND CENTRAL NORTH DAKOTA TODAY. SCATTERED THUNDERSTORMS
CAN BE EXPECTED THROUGH THE DAY...SOME SEVERE. THE THREAT OF
THUNDERSTORMS WILL END THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Aug 27, 9:08 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BISMARCK ND
908 AM CDT MON AUG 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TORNADO          8 NNW NAPOLEON          46.61N 99.83W
08/26/2007                   LOGAN              ND   PUBLIC

            SEVERAL REPORTS OF A TORNADO RELAYED BY STATE RADIO.

0809 PM     HAIL             MEDINA                  46.90N 99.30W
08/26/2007  E0.88 INCH       STUTSMAN           ND   PUBLIC

0835 PM     TORNADO          5 NE NAPOLEON           46.55N 99.69W
08/26/2007                   LOGAN              ND   LAW ENFORCEMENT

            TORNADO MOVING EAST.

0902 PM     HAIL             20 ENE NAPOLEON         46.61N 99.38W
08/26/2007  E1.75 INCH       LOGAN              ND   LAW ENFORCEMENT

0910 PM     HAIL             17 E NAPOLEON           46.50N 99.41W
08/26/2007  E4.25 INCH       LOGAN              ND   BROADCAST MEDIA

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:32 PM CDTSevere Thunderstorm WarningBISKidder, Logan58 min
Aug 26, 8:00 PM CDTTornado WarningBISLogan30 min
Aug 26, 8:06 PM CDTSevere Thunderstorm WarningBISStutsman54 min
Aug 26, 8:27 PM CDTTornado WarningBISLogan33 min
Aug 26, 8:29 PM CDTSevere Thunderstorm WarningBISKidder46 min
Aug 26, 9:00 PM CDTTornado WarningBISLogan30 min
Aug 26, 9:27 PM CDTSevere Thunderstorm WarningBISLogan53 min
Aug 26, 9:39 PM CDTSevere Thunderstorm WarningBISLaMoure48 min
Aug 27, 2:36 AM CDTSevere Thunderstorm WarningBISGrant, Morton54 min
Aug 27, 2:43 AM CDTSevere Thunderstorm WarningBISEmmons, Logan62 min
Aug 27, 2:58 AM CDTSevere Thunderstorm WarningBISSioux32 min
Aug 27, 3:31 AM CDTSevere Thunderstorm WarningBISEmmons, Sioux59 min
Aug 27, 3:42 AM CDTSevere Thunderstorm WarningBISLaMoure, Logan53 min
Aug 27, 3:48 AM CDTTornado WarningBISEmmons27 min
Aug 27, 4:24 AM CDTSevere Thunderstorm WarningBISEmmons, McIntosh41 min
Aug 27, 12:55 PM CDTSevere Thunderstorm WarningBISGrant50 min
Aug 27, 1:10 PM CDTSevere Thunderstorm WarningBISEmmons38 min
Aug 27, 1:25 PM CDTSevere Thunderstorm WarningBISSioux65 min
Aug 27, 1:30 PM CDTSevere Thunderstorm WarningBISStutsman60 min
Aug 27, 2:03 PM CDTSevere Thunderstorm WarningBISLogan42 min
Aug 27, 3:54 PM CDTSevere Thunderstorm WarningBISLaMoure66 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.